Washington, 2019Heavy Snow in Washington, December 31, 2019
December 31, 2019 · NWS OTX · 17 events in 2 counties and zones
Beginning during the early morning hours of December 31st and lasting into the morning of January 1st, 2020 a moist northwesterly flow off the Pacific enhanced over a warm front into widespread snow over the Northeast Mountains and the northeastern Columbia Basin of far eastern Washington including the Spokane area. Heavy snow accumulations were noted in these areas during the morning hours…
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beginning during the early morning hours of December 31st and lasting into the morning of January 1st, 2020 a moist northwesterly flow off the Pacific enhanced over a warm front into widespread snow over the Northeast Mountains and the northeastern Columbia Basin of far eastern Washington including the Spokane area. Heavy snow accumulations were noted in these areas during the morning hours before temperatures increased to above freezing and began melting the accumulation. While lighter amounts were noted across the Okanogan Highlands, the orientation of the flow promoted a precipitation shadow over the Cascades and areas in the western and central Columbia Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 30, 10:05 PM PST, 3 hours 55 minutes earlier.
Area forecast discussion, Dec 30, 10:05 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1005 PM PST Mon Dec 30 2019
.SYNOPSIS...
A more active weather pattern is expected to develop into the
upcoming New Years. Accumulating snow is expected across Northeast
Washington into the Idaho Panhandle through Tuesday morning with
moderate to heavy mountain snow accumulations into Wednesday
morning. Another weather system is expected to deliver more
mountain snow by the end of the week. Windy weather is also
possible towards the end of the week.
&&
.DISCUSSION...
Evening update: Made some adjustments to raise POP's tonight
across Eastern WA/N Idaho, as well as to expand the winter weather
advisory to include the Coeur d'Alene area. Also decided to start
the advisories this evening with snow already falling in many
areas including Colville, Metaline Falls, Sandpoint, Deer Park,
and Spokane. Thus far the snow is light and most of the
accumulating snow is still expected Tuesday morning as a warm
front tracks across the area. Models have trended a little wetter
over NE WA/N Idaho so have increased snow amounts a bit. The
highest valley snow accumulations are expected in the Pend Oreille
River Valley, Priest Lake, and Sandpoint areas with 3 to 5 inches.
Coeur d'Alene has been increased to 2-3 inches which prompted the
advisory with 1-2 inches for Spokane. JW
&&
.AVIATION...
06Z TAFS: Light snow will continue overnight across NE Washington
into the Idaho Panhandle expanding to include KPUW. A more
significant round of precipitation arrives Tuesday morning into
the afternoon except KEAT/KMWH which should stay primarily
precipitation shadowed. Snow levels will be on the rise with snow
changing to rain/snow or rain. KGEG/KSFF are forecast to receive
1-2 inches with 3 inches KCOE. KPUW may get 1 inch. IFR/MVFR
conditions will continue over much of the area through the TAF
period.
For Tuesday afternoon and evening a low level jet moves over the
region with 850mb winds out of the west- southwest at 40-50 kts.
Model soundings are close to hitting LLWS at KGEG/KSFF/KCOE/KPUW/KEAT
but are either towards the end of the TAF period or a few knots
shy of reaching criteria so opted to leave out at this time. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 38 36 43 30 37 / 80 90 100 30 10 10
Coeur d'Alene 30 37 35 42 30 37 / 90 100 100 60 30 10
Pullman 31 38 36 44 32 37 / 50 80 90 80 30 20
Lewiston 33 42 40 49 35 42 / 30 80 80 80 30 20
Colville 28 36 32 43 26 37 / 70 100 80 20 10 10
Sandpoint 29 35 34 40 29 34 / 90 100 100 70 30 20
Kellogg 29 36 34 39 29 33 / 90 100 100 90 60 40
Moses Lake 33 37 34 48 32 41 / 20 50 50 10 0 10
Wenatchee 30 37 35 44 30 37 / 10 50 70 40 10 20
Omak 30 34 32 41 27 35 / 50 50 70 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 AM PST Wednesday for Central
Panhandle Mountains-Northern Panhandle.
Winter Weather Advisory until noon PST Tuesday for Coeur d'Alene
Area.
WA...Winter Weather Advisory until 10 AM PST Wednesday for Northeast
Mountains.
&&Hazardous weather outlook, Dec 30, 6:14 AM PST, 19 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
614 AM PST Mon Dec 30 2019
IDZ001-004-WAZ037-038-042-311415-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
614 AM PST Mon Dec 30 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Beginning on Tuesday the weather pattern becomes
quite active. Periods of heavy mountain snow and occasional
moderate to locally heavy valley snow are likely particularly
on Tuesday and again Thursday night.
IDZ002-003-026-027-WAZ031>036-041-043-044-311415-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
614 AM PST Mon Dec 30 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
For New Years Eve and beyond the weather will become increasingly
active and wet with periods of light to moderate overnight and
early morning snow and afternoon rain around the region. Windy
conditions are possible on Wednesday across the Columbia Basin.
Heavy Snow, Spokane Area
- When
- December 31, 2:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer in northwest Spokane recorded 4.0 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- December 31, 2:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer 5 miles south of Spokane recorded 4.0 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- December 31, 2:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer in the Country Homes neighborhood of Spokane recorded 5.0 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- December 31, 2:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer 14 miles northwest of Spokane recorded 4.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A weather spotter near Loon Lake reported 5.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Ford recorded 5.3 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer 6 miles northeast of Elk 6.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer at Newport recorded 7.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer at Metaline Falls recorded 6.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Evans recorded 5.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public near Chewelah reported 4.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public near Rice reported 5.0 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- December 31, 2:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public 10 miles south of Elk reported 8.0 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- December 31, 2:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public near Mead reported 4.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public 7 miles east of Colville reported 7.3 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- December 31, 2:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public in the Five Mile neighborhood of Spokane reported 6.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- December 31, 2:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North Ski Resort reported a storm total snow accumulation of 15 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, December 31, 201914 events
- Winter Weather in Indiana, December 31, 201910 events
- Winter Weather in Michigan, December 31, 20195 events
- High Wind in Montana, December 31, 201970 kt wind · 5 events
- Heavy Snow in Maine, December 31, 20194 events
- High Wind in Wyoming, December 31, 201957 kt wind · 4 events
- Dense Fog in California, December 31, 20193 events
- Blizzard in Alaska, December 31, 20193 events
- High Wind in California, December 31, 201957 kt wind · 2 events
- Lake-Effect Snow in New York, December 31, 20192 events
- High Wind in Wyoming, December 31, 201964 kt wind · 1 event
- High Surf in California, December 31, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868583, 868584, 868585, 868586, 868587, 868588, 868589, 868590, 868591, 868592, 868593, 868594, 868595, 868596, 868597, 868598, 868599.